Monday, May 11, 2009

Abilify, the Journal of Clinical Psychiatry, and "Akathisia-gate"

Clin psych has posted this enlightening and relevant article about the efforts of Otsuka and Bristol-Myers Squibb to distract our attention from the major side effect of Abilify, which is akathisia. As he mentions, in the trials leading to Abilify's FDA approval for augmentation of antidepressants (you can watch one of their recent TV commercials here, but do so quickly, before BMS forces YouTube to take it off their site) the rate of akathisia, or extreme and debilitating restlessness, was 25% on Abilify as opposed to 4% in the placebo group.

Here's what Abilify's akathisia looks like outside of the scrubbed fantasy land of hired guns and PR companies. For several years I have treated a woman in her 40s with bipolar disorder who had been fairly stable on Tegretol, an anticonvulsant that is FDA approved for the treatment of manic episodes. But over the last few months, she has become involved in a pyramic marketing scheme and has ended up in serious debt. We both agreed this represented a manic episode, and decided to switch her from Tegretol to another medication, preferably one that did not cause any weight gain. She had not responded well to lithium in the past, Depakote and most of the atypical antipsychotics were out of the question because of their weight gain side effects, so I recommended a trial of Abilify.

"Let's start at 5 mg a day," I said, "then we can increase to 10 mg if we need to."

This was on a Thursday, and over the weekend, she left messages at my office saying that she felt incredibly "shaky," anxious, had insomnia, and just felt all around terrible. She didn't call my emergency coverage, but on Monday I spoke to her and found out that she had in fact increased the Abilify to 10 mg after a couple of days, clearly worsening her akathisia. I recommended she stop it, but she was reluctant, saying she wanted to give it a shot. So I prescribed the tranquilizer Klonopin, and told her to decrease the Abilify dose back to 5 mg. Over the next few days, she became less shaky, and calmer.

Her case is a work in progress, and I'll provide updates in the future. The point here is that this is the side effect that is so common for Abilify, and one that authors paid by BMS chose to play down in a paper apparently written by an employee of Phase V, a medical education company paid for by BMS.

Will my patient ultimately do well on Abilify? I hope so. But it is crucially important for BMS, Otsuka, and their various minions to be accurate about the dangers of the drug, so that doctors can use it appropriately and prevent the kinds of side effects my patient suffered. Publishing an article that was carefully crafted to draw attention away from Abilify's main liability was shameful, and is exactly the kind of deceptive editorial practice that we as a society can no longer tolerate.

7 comments:

Anonymous said...

Just met with a medical something-or-other for Abilify regarding their seeking approval for indication of "irritability" in autisim with children age 6-17. They don't even have akathisia as a side effect in either of their two trials. They said it did not appear!! My guess is that other features of autism may mask this symptom. Any thoughts?

therapyfirst said...

congrats on the recognition at Psych Central on this post today.

And, I think shameful is too nice. Inappropriate and dangerous seems to fit better for me. You, as in Bristol Meyers, claim to offer a drug as an adjunct to what I feel is claiming for treatment resistant depression, and cause akathesia in depressed people who might be suicidal and/or agitated, and whoa boy, NOT the combo you would want, especially if NOT a psychiatrist prescribing.

And, what is this push to dose beyond 20 mg in NON psychotic illnesses? Do psychiatrists think they should be using equivalents like 400 of Seroquel or 20 of Zyprexa for non psychosis too?

Batter 1, Lilly, went down swinging, but thankfully was struck out. Astra Zeneca is at the plate now, and the count seems oh and 2 with a wicked fast ball headed their way. BM, on deck, has to be scratching their proverbial head and looking back to the dugout, looking for a pinch hitter.

Hey, if I'm pitching for society, I'd bean all these bastards!!

they wouldn't get up to go to first! Stretcher, please.

Anonymous said...

Dr. C: Is Abilify going to be recommended for "Bernie Madoff Ponzi Scheme Disorder" in DSM-V? Inquiring minds want to know!

Dark Jay said...

I don't have a lot of experiences with Abilify with my clients (I'm a CMH therapist), but the results have not been favorable. All but one quit it after the first or second dose due to akathisia or dystonic reactions. If it works as advertised/hypothesized it should be a wonder drug. But reality is pitching today and lots of batters are going down swinging (or shaking, or clenching...). I was startled when I first saw the ads for its use as an augmentation med for antidepressants. I had to question my wife "did you catch how many times 'death' was mentionsed as a side effect?" But hey, the images were really nice.

It's me again said...

As a clinical pharmacologist, I have been impressed positively with tiny doses of Abilify used in combination with antidepressant medications. Several very treatment resistant patients have recovered from the full effects of decades long depression after adding it to their regimens.

Not all patients experience any one side effect of a medication. The patient that was described decided on her own to double the amount of medication that the physician prescribed! This is a recipe for problems with most medications. With some, like lithium, or tricyclic antidepressants, it can be lethal. I do not believe it is fair to condemn what has been, for me, a very helpful medication when the only case sited is one in which the patient's inappropriate self dosing was certainly a contributing factor.

Abilify said...

So far the best medication for bipolar disorder I've taken. I started out successfully at 20mg for a year. Then I developed twitching on the left side of my body. My doctor reduced my dosage to 2 mg a day and put me on Artane. I am glad I found this medicine because I don't have to take it daily and I no longer feel as if I'm going insane. Helpful, but you really need to pay attention to the way your body handles it. My twitching has gone away thankfully.

Anonymous said...

Why do they state the warnings for antidepressants when "abilify is an antipsycotic "? "Abilify false advertising" false advertising on television